Maine, 2022

Winter Storm in Maine, February 25, 2022

February 25, 2022 · NWS GYX · 13 events in 13 counties and zones

Low pressure formed on the 24th along a warm front draped across the Southeast. The low deepened gradually as it lifted northeast through the Tennessee and then Ohio River Valleys during the evening of the 24th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure formed on the 24th along a warm front draped across the Southeast. The low deepened gradually as it lifted northeast through the Tennessee and then Ohio River Valleys during the evening of the 24th. An area of high pressure branched to the north of the advancing system, with cold air damming spilling down the eastern slopes of the Appalachians. The primary low pressure began to fill near Lake Erie with secondary low pressure developing off the Mid-Atlantic coast. This low became the dominant one near Nantucket by midday on the 25th. A band of snow lifted into northern New England and then slid east through the day on the 25th, as the center of low pressure raced east northeast to the south of Nova Scotia. Heavy snow fell across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 25, 4:23 AM EST, 37 minutes earlier.

Area forecast discussion, Feb 25, 4:23 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
423 AM EST Fri Feb 25 2022

.SYNOPSIS...An area of low pressure will track to the south of
the region today bringing periods of moderate to heavy snow
across most the area. Dry and seasonably temperatures are
expected Saturday followed by a cold front Sunday bringing snow
showers and possible snow squalls to the area. High pressure
then returns for the beginning of the upcoming work week with
cold temperatures in place.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current radar and surface observations are showing that snow is
just staring to reach the ground in the CT River valley and SW
NH. Very dry air in place from the surface up to 700mb, so it is
taking a bit of time for top down moistening, thus onset time is
about an hour later than originally expected. Won't have too
much of a difference in most of NH as snow will be accumulating
on the roads by the morning commute. Onset time will be later
across portions of Maine with snow just starting to fall during
the morning commute with much better driving conditions the
further north you go. Overall no real big shifts in near term
guidance, except for a small trend down in QPF, especially for
the Capital District and down into Androscoggin with meso-
guidance, NAM and even the GFS showing lighter amounts. Trended
snowfall down a bit in this area a few inches, but kept amounts
as is on the coast do coastal front enhancement with most
guidance hinting at a stronger 925mb thermal gradient. In
addition, also trended down snowfall amounts a bit along the
lower Merrimack Valley due to a potential lull and dry slot
touching the NH border around early afternoon. Still think we
should reach around 8" before that happens as snowfall rates
should be 1 to 1.5"/hr at times this morning.

Still looks like warning level snowfall amounts for most areas
with a general 6 to 10" with higher amounts across the eastern
upslope areas of NH and along the coastal front where a foot
can't be ruled out. System will quickly pull off to the east
tonight this evening with clearing by midnight as the 500mb
shortwave trough clears the region.

&&

.SHORT TERM /SATURDAY/...Transitional zonal flow expected
tomorrow with no significant weather expected. Westerly
925-850mb winds will allow for downslope winds off the
mountains, which will lead to a clear day. Temperatures will
remain cold and seasonable with highs approaching freezing
across the south and in the 20s in the mountains. Overall looks
like a great day to clean up from the storm with the sun on
blacktop and dry air allowing for the roads to dry out quickly.
&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Strong cold front crosses Sunday with snow squalls through the
afternoon and gusty winds through Sun night.

After a steady temp night Saturday night, Sunday and Sunday
night will feature more dynamic weather. An advancing polar
front swings towards northern New England in the morning, with
low level winds mixing to the surface amid unstable lapse rates.
GFS 500mb height percentile climo pins the crossing of this
below normal trough across eastern ME. With SW winds in advance,
the region will have enough moisture to set some snow showers
off w/ greater forcing. Combined with this convergence, the
unstable BL, gusty winds, and low level RH, snow squall chances
are increasing during the afternoon and early evening hours
Sunday.

Some breaks in clouds and sfc temps touching abv freezing may
bring pavement temps warm enough to melt initial snow, before
refreezing amid increased snow rates...and plummeting temps
overnight. Slick conditions may result. After a day in the mid
30s, temperatures crash to the single digits overnight, with
wind chills in the western mtns nearing 20 below zero.

The gusty winds Sunday may have impacts with or without snow
showers considering some of the deep mixing advertised on model
guidance. Low level lapse rates are favorable up to 850 mb, with
some mixing spikes above this. This comes as a potent 500 mb
jet noses into the region, with 60kt winds almost down to 700mb.
This squeeze will put gusty to possibly strong winds on the
higher summits of the western terrain, and gusty winds into the
coastal plain and waters. Advisory criteria may be met early Sun
morning into the evening hours should trends continue.

Snow showers taper later Sunday night as moisture wanes across
the CWA. High pressure moves in for the early week with dry
conditions and cool temperatures Monday. Temps then climb
towards normals for the remainder of the week as a few light
disturbances cut through the region. These could lead to a few
nuisance snow showers Tuesday night and again Thursday morning.
Otherwise, a primarily zonal pattern persists as these
disturbances remain largely unphased with other passing systems
across the CONUS.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Short Term...Conditions will quickly drop to IFR/LIFR this
morning as snow breaks out across all TAF terminals. Aviation
impacts will remain high through the day before ceilings and
visibilities come up this evening as the snowstorm quickly
departs. IFR conditions will return at all TAF terminals by
midnight with high pressure and fair conditions expected on
Saturday.

Long Term...VFR clgs expected Sunday through Tuesday, however
vis restrictions will be possible within snow showers/squalls
Sunday and Sunday evening for all sites. Gusty SW winds turn NW
in the afternoon with gusts to 30 kt possible. NW winds continue
Monday, but subside below 20 kt.

&&

.MARINE...
Short Term...Weak area of low pressure will cross the southern
Gulf of Maine through the day today with NE winds. Surface low
is weak, thus only expecting SCA conditions, but expect snow on
the waters and very low visibility. Conditions improve by
tonight as the low moves off to the east with westerly offshore
light winds tomorrow.

Long Term...Gale conditions will be possible Sunday into Monday
morning as SW winds become NW. SCA conditions then continue
through Monday evening.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 AM EST Saturday for MEZ018-019-
     023-024-033.
     Winter Storm Warning until 1 AM EST Saturday for MEZ007-008-
     012>014-020>022-025>028.
     Winter Weather Advisory until 1 AM EST Saturday for MEZ009.
NH...Winter Storm Warning until 1 AM EST Saturday for NHZ005>015.
     Winter Storm Warning until 1 AM EST Saturday for NHZ001>004.
MARINE...Small Craft Advisory from 7 AM this morning to 1 AM EST
     Saturday for ANZ150>154.

&&

SYNOPSIS...Dumont
NEAR TERM...Dumont
SHORT TERM...Dumont
LONG TERM...Cornwell
AVIATION...Cornwell/Dumont
MARINE...Cornwell/Dumont
Hazardous weather outlook, Feb 25, 3:50 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
350 AM EST Fri Feb 25 2022

MEZ018-019-023-024-033-NHZ005>015-260900-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
350 AM EST Fri Feb 25 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds with possible snow squalls Sunday and Sunday evening.
Slick travel conditions and rapid reductions in visibility possible
during the evening commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-NHZ001-002-260900-
Northern Oxford-Northern Franklin-Northern Coos-Southern Coos-
350 AM EST Fri Feb 25 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds with possible snow squalls Sunday and Sunday evening.
Slick travel conditions and rapid reductions in visibility possible
during the evening commute. The combination of gusty winds and
decreasing temperatures may produce wind chills below -20F overnight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012>014-020>022-025>028-NHZ003-004-260900-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Grafton-Northern Carroll-
350 AM EST Fri Feb 25 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds with possible snow squalls Sunday and Sunday evening.
Slick travel conditions and rapid reductions in visibility possible
during the evening commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ009-260900-
Central Somerset-
350 AM EST Fri Feb 25 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds with possible snow squalls Sunday and Sunday evening.
Slick travel conditions and rapid reductions in visibility possible
during the evening commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-260900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
350 AM EST Fri Feb 25 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Southern Oxford

When
February 25, 5:00 AM EST to 6:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western lakes and mountains early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to heavy snowfall continued from that time through early afternoon, aided by upslope flow into the Mahoosucs. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 9 inches.

Winter Storm, Interior Cumberland Highlands

When
February 25, 5:00 AM EST to 6:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the western lakes and mountains early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 8 inches.

Winter Storm, Interior York

When
February 25, 5:00 AM EST to 6:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread the southwest Maine early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, while snow became moderate again as the quasi-stationary band slid out to sea. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 8 inches.

Winter Storm, Coastal York

When
February 25, 5:00 AM EST to 7:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread the southwest Maine early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, with moderate snow continuing into the afternoon enhanced by the coastal front. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 10 inches.

Winter Storm, Central Interior Cumberland

When
February 25, 5:00 AM EST to 6:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the western lakes and mountains early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, while snow became moderate again as the quasi-stationary band slid out to sea. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 7 inches.

Winter Storm, Northern Oxford

When
February 25, 6:00 AM EST to 6:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 8 inches.

Winter Storm, Northern Franklin

When
February 25, 7:00 AM EST to 6:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western lakes and mountains early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 6 to 8 inches.

Winter Storm, Southern Franklin

When
February 25, 7:00 AM EST to 6:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western lakes and mountains early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 7 inches.

Winter Storm, Southern Somerset

When
February 25, 7:00 AM EST to 6:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow overspread the Kennebec River Valley early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to occasionally heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 8 inches.

Winter Storm, Interior Waldo

When
February 25, 7:00 AM EST to 6:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, with moderate snow continuing into the afternoon enhanced by the coastal front and subtle upslope flow into the Camden Hills. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 8 inches.

Winter Storm, Central Somerset

When
February 25, 8:00 AM EST to 6:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow overspread the Kennebec River Valley early in the morning on the 25th. A hybrid type snow band gradually transitioned into a laterally quasi-stationary band around daybreak. Moderate to occasionally heavy snowfall continued from that time through early afternoon. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 8 inches.

Winter Storm, Coastal Waldo

When
February 25, 8:00 AM EST to 6:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, with moderate snow continuing into the afternoon enhanced by the coastal front and subtle upslope flow into the Camden Hills. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 5 to 8 inches.

Winter Storm, Knox

When
February 25, 8:00 AM EST to 6:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early in the morning on the 25th. A hybrid type snow band pushed through the area then gradually transitioned into a laterally quasi-stationary band which slid back through the area around midday. Moderate to heavy snowfall resulted from the hybrid band, with moderate snow continuing into the afternoon enhanced by the coastal front and subtle upslope flow into the Camden Hills. The snow tapered off in the early evening as the storm headed into the northwest Atlantic. Snowfall amounts ranged from 4 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009364, 1009375, 1009381, 1009387, 1009395, 1009362, 1009367, 1009368, 1009370, 1009398, 1009369, 1009399, 1009400.